Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 32, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 18, 2001, 5:43 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 5:43 PM CDT (22:43 UTC)
- Expired
- May 18, 2001, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, IL, Williamson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:48 PM CDT | Hail 0.75 | Goreville, IL | |
| May 18, 5:55 PM CDT | Thunderstorm Wind 50 E | Marion, IL | A few trees were blown down across southern and eastern parts of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 182243
SVRPAH
ILC087-199-182330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT FRI MAY 18 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS
WILLIAMSON COUNTY IN SOUTHERN ILLINOIS
* UNTIL 630 PM CDT
* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CREAL SPRINGS...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PITTSBURG
MARION
JOHNSTON CITY
CREAL SPRINGS
DOPPLER RADAR INDICATED THAT LARGE HAIL WILL LIKELY OCCUR WITH THIS
STORM. MOVE TO A STURDY PLACE OF SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3762 8908 3753 8895 3766 8875 3777 8874
3784 8896What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 18, 2:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT FRI MAY 18 2001 MAIN CONCERN THIS FORECAST PACKAGE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND EARLY SATURDAY. LATEST SURFACE ANALYSIS INDICATED A COLD FRONT STRETCHING FROM SOUTHERN INDIANA OVER TO ABOUT ST. LOUIS...THEN INTO OKLAHOMA. A WEAK WAVE OF LOW PRESSURE WAS POSITIONED ALONG THE FRONT IN SOUTHWEST MISSOURI. ALL MODELS HAVE COME INTO GOOD GENERAL AGREEMENT ON THE TIMING OF BOTH SURFACE AND UPPER-LEVEL FEATURES. AS THE FRONT ENTERS THE REGION TONIGHT...UPPER DYNAMICS...DEEP MOISTURE...AND INSTABILITY ARE ALL IN PLACE FOR THE OCCURRENCE OF SHOWERS AND THUNDERSTORMS. THIS EVENING...A 40 KNOT JET MAX IS FORECAST TO SWING JUST SOUTH OF THE AREA. UNIDIRECTIONAL SPEED SHEAR AND MODERATE INSTABILITY AHEAD OF THE SYSTEM COULD ENHANCE THE DAMAGING WIND POTENTIAL FROM SOME STORMS. HOWEVER...THE MAIN FEATURE WITH THIS SYSTEM WILL BE LOCALLY HEAVY RAIN...ESPECIALLY AS THE SYSTEM TRACKS ACROSS THE REGION OVERNIGHT. THE STORM SYSTEM WILL LINGER CLOUDS AND A CHANCE OF SHOWERS IN EASTERN COUNTIES SATURDAY MORNING. THEREAFTER...DRIER AIR WILL WORK IN AND AID IN GRADUAL CLEARING FROM WEST TO EAST. THE NEXT SYSTEM PUSHES A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA FROM LATE SUNDAY THROUGH MONDAY. A CUT-OFF LOW IS STILL FORECAST TO DEVELOP SOMEWHERE FROM THE GREAT LAKES INTO THE OHIO VALLEY EARLY NEXT WEEK. AS THE REGION IS THRUST INTO NORTHWEST FLOW...COOLER THAN NORMAL TEMPERATURES ARE ANTICIPATED FOR MUCH OF NEXT WEEK. GUIDANCE NUMBERS FROM BOTH THE AVN AND NGM LOOK GOOD AND WILL GENERALLY FOLLOW A BLEND THROUGH THE PERIOD. .PAH...NONE. PRESLEY
In the hours before
Special weather statement, May 18, 2:50 PM CDT, 2 hours 53 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-182045- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT FRI MAY 18 2001 THE FOLLOWING OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...VALID UNTIL 600 AM SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION THIS AFTERNOON AND TONIGHT. EARLY THIS AFTERNOON...A POTENT UPPER LEVEL STORM SYSTEM WAS MOVING EAST ACROSS SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS. THE AIRMASS HAS BECOME UNSTABLE ACROSS SOUTHERN INTO SOUTHEAST MISSOURI AHEAD OF THIS FEATURE. THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER SOUTHERN MISSOURI AND NORTHERN ARKANSAS. AS THIS ACTIVITY MOVES EAST INTO A MORE UNSTABLE ATMOSPHERE IN SOUTHEAST MISSOURI...AN INCREASE IN INTENSITY IS EXPECTED...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. WIND SHEAR HAS ALSO INCREASED...WHICH MAY ENHANCE THE POTENTIAL FOR SUSTAINED INTENSITY...WITH A FEW OF THE STORMS PRODUCING STRONG WIND AND MARGINALLY SEVERE HAIL. THE ACTIVITY WILL LIKELY CONTINUE EAST INTO SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA INTO THE EVENING HOURS. STORM MOTION IS EXPECTED TO BE EAST TO NORTHEAST AT 35 MPH. SPOTTER ACTIVATION IS LIKELY IN SOUTHEAST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. ACTIVATION MAY BE REQUESTED IN SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY AS THE EVENING WEARS ON.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pulaski, Union | 38 min |
| May 18, 6:23 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.